A new study has found that pharmaceutical companies are ripping off consumers by selling over-the-counter decongestants that do not really work. Non-prescription cold medicines rake in $8 billion annually.
University of Florida researchers have found the oral decongestant phenylephrine, found in popular non-prescription brands, simply doesn’t work at the amount approved by the Federal Drug Administration (FDA). They say it may not even work at much higher doses.
Their findings have been published in the latest issue of The Journal of Allergy and Clinical Immunology: In Practice, which also carries a similar study conducted by researchers from the Allergy & Asthma Medical Group & Research Center in San Diego.
That study, which involved 539 adults, failed to find a dose of phenylephrine within a 10 mg to 40 mg range that was any better than a placebo at relieving nasal congestion. The FDA approved dose is 10 mg every four hours for “temporary relief of nasal congestion.”
As a result of the studies, University of Florida researchers are calling on the FDA to remove oral phenylephrine from the market.
Randy Hatton, a clinical professor of pharmacotherapy and translational research says, “We think the evidence supports that phenylephrine’s status as a safe and effective over-the-counter product should be changed. We are looking out for the consumer, and he or she needs to know that science says that oral phenylephrine does not work for the majority of people.”
Before Breaking Bad-like methamphetamine cooks started using non-prescription decongestants that contained pseudoephedrine, consumers could buy effective decongestants off the shelf. This ended when federal legislation was introduced to restrict the sale of pseudoephedrine-containing products. To fill the gap, the pharmaceutical industry substituted the already-FDA approved ingredient phenylephrine for pseudoephedrine, which the Florida and San Diego studies have now shown to be ineffective.
Researchers suggest that instead of buying products containing phenylephrine, allergy and cold sufferers could choose a pseudoephedrine product from behind the counter or nasal steroids for allergic rhinitis.